North Dakota, 2016

Tornadoes and Hail in North Dakota, July 19, 2016

July 19, 2016 · NWS FGF · 28 events in 6 counties and zones

Tuesday July 19th was a very hot and humid day. Afternoon temperatures peaked in the mid to upper 80s, with dew points in the mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Tuesday July 19th was a very hot and humid day. Afternoon temperatures peaked in the mid to upper 80s, with dew points in the mid 70s. Thunderstorms fired up by late afternoon over southern Manitoba, Canada, and tracked southeast through northeast North Dakota and northwest Minnesota during the evening. These storms produced very large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 11:49 AM CST, 19 minutes earlier.

Area forecast discussion, Jul 19, 11:49 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1249 PM CDT TUE JUL 19 2016

.UPDATE...
Issued at 1244 PM CDT Tue Jul 19 2016

Radar trends for storms east of Minot had been dissipating as they
drifted east, however SFC based CAPEs quickly increase around
Towner county...two cells have popped up and will need to
reconsider POPs along and north of Highway 2. Water vapor showing
vort max lifting into Canada so hope is storms will drift north as
they shift eastward...will monitor and adjust as needed.

UPDATE Issued at 945 AM CDT Tue Jul 19 2016

Forecast challenge for today will be convection. The 12Z NAM is
now in line with yesterday's thinking that H700 thermal ridge
sliding east over the valley by mid afternoon would inhibit
convection through the today period. However, previous model runs
have overdone dew points, yielding unreasonably high afternoon
CAPE values. The Experimental HRRR is also dry thorugh the today
period. Will revert back to a dry forecast through at least 22Z,
however would like to see new GFS run and how storms in the west
materialize before cutting back too much beyond 21Z to 22Z
timeframe (can always do an non-routine update if need be). Will
also need to adjust sky to accommodate new POP grids.

UPDATE Issued at 642 AM CDT Tue Jul 19 2016

So far haven't seen quite the northward development of elevated
convection into northeast SD as some of the earlier HRRR runs had.
The latest HRRR does develop or move the current activity more
east and it may miss our far southeastern fcst area. Otherwise
seeing some patches of stratocu move north into ern ND and the
RRV. Watching area of storms in NE MT enter NW ND but overall
trend has been weakening. The latest runs of HRRR and HRRRX all
continue to indicate at least the chance for something to make it
into north central ND midday and then develop or intensify
southeast from there into the northern or central RRV late today.

&&

.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Tue Jul 19 2016

Lots of uncertainty in this forecast in regards to convective
chances and timing. For today we have 925-850 mb moisture
advection into central and ern ND. Thus instability will increase
during the day with most unstable CAPES in the 4k range depending
in temp and dew pts by 00z wed. We also have an expanding warm 700
mb temps into central ND and southwestern Manitoba. Most 00z-03z
CAM models indicate two sceneries. First off is some elevated
convection (non-severe) forming in eastern SD prior 10z-14z period
and moving northeast and east into wcntrl and sw MN during the
morning with risk of isold storms continuing in wcntrl mn and into
possibly ern nd in this warm adv zone on edge of warm air aloft
during the aftn. 850 mb low level jet and moisture focuses on
eastern Minnesota for heavy rain threat tonight. Second is tstm
area in northeastern Montana moving ENE into Southeastern Sask and
far NW ND and then moving ESE and surviving around the warm air
aloft, reaching DVL basin 18z or so and possibly Grand Forks late
aftn. Third is complex of severe storms forming in Manitoba late
today and this evening and a severe MCS moves southeast into
northern MN and possibly the RRV tonight. All three may occur or
none of them or more likely some combo of them all. So did
increase pops today some and kept idea of pops mostly RRV and east
tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 322 AM CDT Tue Jul 19 2016

Wednesday will see the hot dome into the forecast area with temps
in most areas upper 80s far north to mid 90s south. Dew points in
the upper 60s to mid 70s combine to produce heat indices upper 90s
to 105 or so. Locally higher dew points from AWOS near corn fields
will inflate these values. Since heat is beyond 24 hours will
leave excessive heat watch in place for now and dayshift can
upgrade as needed and also look at need for heat advisories in
other areas. good discussion among NWS offices this morning on
criteria or impacts..as most criteria for heat indices for
warnings seem a bit high (HI more than 105) compared to impacts
(HI 100-105).

For pops on Wednesday some risk of storms late day and evening
along a southward moving trough/front into NE ND and far NW MN.

This trough/front will slide south Wed night into Thursday but as
it moves south into a warmer airmass aloft over srn ND/wcntrl MN
chances for convection get slim.

Most of the FA should stay dry on Friday with 500mb ridging still
holding. This should enable temperatures to make one more run at
90F, especially across the south. However, by late afternoon and
more so into the overnight time frame, a sfc low and boundary
progress into the FA. This should bring another good chance for
showers and tstms, although there are still the normal differences
in where the best chances will be. Behind this boundary, the
Saturday through Monday temperatures fall back to more normal late
July readings.

Models begin to differ more by Saturday, with the 00z ECMWF and
Canadian GEM closing off a 500mb low over southern Canada and the
GFS keeping more of an open wave. Therefore the GFS is much more
progressive with pcpn, while the other 2 models linger pcpn chances
through Sunday. This slower progression of pcpn is what is being
followed today. As this low finally departs, Monday looks to dry out
with weak sfc high pressure.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1244 PM CDT Tue Jul 19 2016

VFR conditions with isold TS near DVL early in the afternoon that
should move northeast of the CWA over the next hour. Potential for
TS development BJI/TVF after 06Z, however dependent on mid-level
temps that may inhibit convection.

&&

.FGF Watches/Warnings/Advisories...
ND...Excessive Heat Watch from Wednesday afternoon through Thursday
     evening for NDZ027-030-039-049-052-053.

MN...Excessive Heat Watch from Wednesday afternoon through Thursday
     evening for MNZ001>003-015-022>024-027>032-040.

&&

UPDATE...Speicher
SHORT TERM...Riddle
LONG TERM...Godon/Riddle
AVIATION...Speicher
Hazardous weather outlook, Jul 19, 5:41 AM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT TUE JUL 19 2016

MNZ001>003-015-022>024-027>032-040-NDZ027-030-039-049-052-053-
201145-
WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
641 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP OR MOVE INTO THE
AREA THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORM IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR
THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY.

AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT
INDICES REACH THE UPPER 90S TO AROUND 105. SEE LATEST NPWFGF
STATEMENTS FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-028-029-038-
054-201145-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER-
SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
WESTERN WALSH COUNTY-
641 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS...MAINLY IN THE
DEVILS LAKE BASIN THIS AFTERNOON. THERE IS A CHANCE FOR SCATTERED
THUNDERSTORMS...MAINLY IN NORTHWESTERN MINNESOTA TONIGHT. ISOLATED
SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR
THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY.

AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT
INDICES REACH THE MID 90S TO AROUND 100. SEE LATEST NPWFGF STATEMENTS
FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The radar

The Minot AFB radar (KMBX), 120 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 6 hail, 3 tornado, 2 heavy rain, 1 funnel cloud. Local standard time, as filed.

Hail, Benson

When
July 19, 12:08 PM CST
Where
Benson County, 1.38 mi W of Tilden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.150, -99.280

Hail, Ramsey

When
July 19, 12:37 PM CST
Where
Ramsey County, 3.09 mi SSW of Ramsey
Measured
1.25 in hail
Reported by
Public
Coordinates
48.110, -99.110

Quarter to half dollar sized hail fell near the bridge at Oswald's Bay.

Hail, Pembina

When
July 19, 3:58 PM CST to 4:13 PM CST
Where
Pembina County, 0.91 mi W of Walhalla
Measured
2.5 in hail
Reported by
Public
Coordinates
48.920, -97.920

The hail fell at the highway 32 diner in Walhalla.

Thunderstorm Wind, Cavalier

When
July 19, 4:05 PM CST
Where
Cavalier County, 3.06 mi ENE of Vang
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.920, -98.060

Many large trees were blown down. There was also evidence of hail damage to crops in and around the Pembina gorge area and Fremont Township.

Thunderstorm Wind, Cavalier

When
July 19, 4:15 PM CST
Where
Cavalier County, 2.76 mi NE of Olga
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.830, -97.990

Trees were blown down across the Pembina Hills Wildlife Area and north Olga Township.

Funnel Cloud, Pembina

When
July 19, 4:29 PM CST
Where
Pembina County, 0.83 mi NNE of Concrete
Reported by
Storm Chaser
Coordinates
48.760, -97.910

A funnel cloud was observed approaching the Tongue River.

Tornado, Pembina

When
July 19, 4:30 PM CST to 4:40 PM CST
Where
Pembina County, 1.95 mi WSW of Hallson to 2 mi ENE of Mountain
Rating
EF1
Path length
5.29 mi
Path width
880 yd
Reported by
NWS Storm Survey
Coordinates
48.760, -97.860

The tornado snapped or uprooted numerous hardwood trees in shelterbelts and along the Tongue River. Peak winds were estimated at 110 mph.

Thunderstorm Wind, Pembina

When
July 19, 4:35 PM CST
Where
Pembina County, 2.76 mi SW of Hallson
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.740, -97.860

Several large trees were blown down near the Tongue River.

Thunderstorm Wind, Pembina

When
July 19, 4:38 PM CST
Where
Pembina County, 0.46 mi W of Mountain
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.680, -97.860

Numerous trees were blown down around town. Several buildings also sustained roof damage from large hail and falling tree limbs. Crops across Beaulieu and Thingvalla townships also sustained widespread wind and hail damage.

Thunderstorm Wind, Pembina

When
July 19, 4:40 PM CST
Where
Pembina County, 2.48 mi NNE of Mountain
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
48.710, -97.820

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Pembina

When
July 19, 4:55 PM CST
Where
Pembina County, 2.76 mi N of Crystal
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.640, -97.670

Wind driven hail caused widespread crop damage across southern Park and Lodema townships.

Hail, Pembina

When
July 19, 5:05 PM CST
Where
Pembina County, Crystal
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
48.600, -97.670

Tornado, Walsh

When
July 19, 5:17 PM CST to 5:21 PM CST
Where
Walsh County, 0.83 mi NNW of Hoople to 1.5 mi SE of Hoople
Rating
EF1
Path length
1.5 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
48.540, -97.640

The tornado blew down and scattered numerous large tree branches and limbs and damaged a potato warehouse. Peak winds were estimated at 100 mph.

Hail, Pembina

When
July 19, 5:23 PM CST
Where
Pembina County, Crystal
Measured
3 in hail
Reported by
Social Media
Coordinates
48.600, -97.670

Thunderstorm Wind, Walsh

When
July 19, 5:35 PM CST
Where
Walsh County, 0.69 mi S of Mandt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.410, -97.600

Multiple large trees were blown down or snapped.

Tornado, Walsh

When
July 19, 5:36 PM CST to 5:39 PM CST
Where
Walsh County, 1.66 mi SSW of Nash to 3 mi SSW of Nash
Rating
EF1
Path length
1 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
48.450, -97.540

The tornado snapped or uprooted numerous trees along the middle fork of the Park River. Peak winds were estimated at 100 mph.

Hail, Walsh

When
July 19, 5:45 PM CST
Where
Walsh County, 2.29 mi W of Grafton
Measured
4 in hail
Reported by
Social Media
Coordinates
48.420, -97.450

Thunderstorm Wind, Walsh

When
July 19, 6:05 PM CST
Where
Walsh County, 0.46 mi E of Grafton Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
48.400, -97.360

The wind gust was measured at the Grafton airport.

Thunderstorm Wind, Walsh

When
July 19, 6:07 PM CST
Where
Walsh County, 0.69 mi N of Minto
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
48.290, -97.370

The winds were estimated by firefighters in a truck.

Thunderstorm Wind, Walsh

When
July 19, 6:13 PM CST
Where
Walsh County, 1.96 mi WSW of Warsaw
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.290, -97.290

Strong winds hit the area east of Minto.

Thunderstorm Wind, Grand Forks

When
July 19, 6:18 PM CST
Where
Grand Forks County, 0.69 mi S of Johnstown
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
48.140, -97.470

Large trees were blown down in shelterbelts along county road 2.

Thunderstorm Wind, Walsh

When
July 19, 6:30 PM CST
Where
Walsh County, 1.54 mi ENE of Poland
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.210, -97.190

Numerous trees were snapped or uprooted across Walshville Township. At least one wooden power pole was snapped along county road 54, just west of the Red River bridge.

Thunderstorm Wind, Grand Forks

When
July 19, 6:52 PM CST
Where
Grand Forks County, 0.46 mi W of Manvel
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
48.070, -97.180

A sheet metal structure was demolished.

Heavy Rain, Grand Forks

When
July 19, 7:26 PM CST to 7:41 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Reported by
Trained Spotter
Coordinates
47.920, -97.070

Minor street flooding was reported on Demers Avenue.

Thunderstorm Wind, Grand Forks

When
July 19, 7:35 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.920, -97.070

Large tree branches and fences were blown down at the intersection of 9th and Chestnut.

Thunderstorm Wind, Grand Forks

When
July 19, 7:45 PM CST
Where
Grand Forks County, 1.55 mi ESE of Merrifield
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.840, -97.070

Two trees were split and some roof damage was reported.

Thunderstorm Wind, Grand Forks

When
July 19, 7:50 PM CST
Where
Grand Forks County, 4.4 mi ENE of Thompson
Measured
83 kt (96 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.800, -97.010

An apparent microburst occurred several minutes behind the passage of a southward moving thunderstorm gust front. Several trees were snapped at residences and farmsteads across central Walle Township. A north facing garage wall was pushed in at the roof line, and the wind proceeded to blow through the garage and blew out the south facing garage doors and part of the south garage roof. Peak winds were estimated at 90 to 100 mph.

Heavy Rain, Grand Forks

When
July 19, 8:20 PM CST
Where
Grand Forks County, 0.46 mi E of Powell
Reported by
911 Call Center
Coordinates
47.920, -97.160

Heavy rain led to the temporary closure of highway 2 east of airport road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for North Dakota, 2016Warnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638179, 641088, 638181, 641089, 641090, 641091, 641092, 638182, 641093, 638183, 641094, 641095, 641096, 638184, 638185, 641097, 638186, 638188, 638191, 638195, 638196, 641098, 638198, 638200, 638199, 638204, 641104, 638202.